Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Topeka, KS

June 10, 1998Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 10, 1998, 9:10 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 9:10 PM CDT (02:10 UTC)
Expired
Jun 11, 1998, 12:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Jefferson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3869 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 110211
FFWTOP
KSC085-087-149-110510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JACKSON COUNTY IN NORTHEASTERN KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS
  
* UNTIL 1215 AM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND EXTENDING
FROM OSKALOOSA WESTWARD ACROSS SOUTHERN JACKSON AND POTTAWATOMIE
COUNTIES HAVE PRODUCED RADAR ESTIMATES OF 2 TO 3 INCHES SINCE 730
PM. ADDITIONAL THUNDERSTORMS THROUGH 930 PM WILL COMBINE WITH HEAVY
RAIN EARLIER IN THE EVENING TO CREATE RAPID RISES AND FLOODING ON
CREEKS AND STREAMS FROM THE WAMEGO AREA EAST THROUGH HOYT AND ALL OF
JEFFERSON COUNTY.


DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.


SW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:50 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED JUN 10 1998

...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND
HIGH TEMPERATURES THURSDAY AND FRIDAY...

OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED
GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z.  ADAP SHOWING STRONG
MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW
CAP ALSO AS OF 20Z.  THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE.
FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD
HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO
WESTERN KANSAS.  Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN
DECREASING BY 18Z.  ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE
DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE.  KEPT LIKELY
POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON
THURSDAY.  GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL
GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS
THURSDAY.

WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND
AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY.  AGAIN FAVORING MORE A
NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT
WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY.  ETA WOULD PUSH A FRONT
INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS.

.TOP...NONE

FRANTZ

In the hours before

Local storm report, Jun 10, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
907 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    5 SE MANHATTAN            KS   1.25 INCH HAIL
06/10/98   RILEY

0605 PM    MANHATTAN                 KS   2 INCH HAIL
06/10/98   RILEY

0622 PM    2 N ST GEORGE             KS   1.5 INCH HAIL
06/10/98   POTTAWATOMIE

0631 PM    WAMEGO                    KS   1.75 INCH HAIL
06/10/98   POTTAWATOMIE

0711 PM    ROSSVILLE                 KS   70 MPH TSTM GUST
06/10/98   SHAWNEE                        TREES DOWNED AND DAMAGE TO
                                          BANK BUILDING, POSSIBLE
                                          OTHER BUILDINGS DAMAGED.

0735 PM    6 N TOPEKA                KS   70 MPH TSTM GUST
06/10/98   SHAWNEE

0743 PM    10 N TOPEKA               KS   60 MPH TSTM GUST
06/10/98   SHAWNEE

0751 PM    15 SW EMPORIA             KS   TORNADO
06/10/98   CHASE                          BRIEF TOUCHDOWN REPORTED
                                          BY TURNPIKE AUTHORITY. NO
                                          DAMAGE NOTED.

0815 PM    5 N ST MARYS              KS   1.75 INCH HAIL
06/10/98   POTTAWATOMIE

0825 PM    10 S ESKRIDGE             KS   60 MPH TSTM GUST
06/10/98   LYON                           WIND DAMAGE TO TREES...
                                          WIND ESTIMATED AT 60+MPH

0835 PM    EMPORIA                   KS   WIND DAMAGE
06/10/98   LYON                           WIND DOWNED POWER LINES IN
                                          THE CITY OF EMPORIA.

0843 PM    BURLINGTON                KS   68 MPH TSTM GUST
06/10/98   COFFEY                         WIND GUST REPORTED BY KSNP
                                          FM RADIO JUST NORTH OF
                                          BURLINGTON.
Local storm report, Jun 10, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
907 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    5 SE MANHATTAN            KS   1.25 INCH HAIL
06/10/98   RILEY

0605 PM    MANHATTAN                 KS   2 INCH HAIL
06/10/98   RILEY

0622 PM    2 N ST GEORGE             KS   1.5 INCH HAIL
06/10/98   POTTAWATOMIE

0631 PM    WAMEGO                    KS   1.75 INCH HAIL
06/10/98   POTTAWATOMIE

0711 PM    ROSSVILLE                 KS   70 MPH TSTM GUST
06/10/98   SHAWNEE                        TREES DOWNED AND DAMAGE TO
                                          BANK BUILDING, POSSIBLE
                                          OTHER BUILDINGS DAMAGED.

0735 PM    6 N TOPEKA                KS   70 MPH TSTM GUST
06/10/98   SHAWNEE

0743 PM    10 N TOPEKA               KS   60 MPH TSTM GUST
06/10/98   SHAWNEE

0751 PM    15 SW EMPORIA             KS   TORNADO
06/10/98   CHASE                          BRIEF TOUCHDOWN REPORTED
                                          BY TURNPIKE AUTHORITY. NO
                                          DAMAGE NOTED.

0815 PM    5 N ST MARYS              KS   1.75 INCH HAIL
06/10/98   POTTAWATOMIE

0825 PM    10 S ESKRIDGE             KS   60 MPH TSTM GUST
06/10/98   LYON                           WIND DAMAGE TO TREES...
                                          WIND ESTIMATED AT 60+MPH

0835 PM    EMPORIA                   KS   WIND DAMAGE
06/10/98   LYON                           WIND DOWNED POWER LINES IN
                                          THE CITY OF EMPORIA.

0843 PM    BURLINGTON                KS   68 MPH TSTM GUST
06/10/98   COFFEY                         WIND GUST REPORTED BY KSNP
                                          FM RADIO JUST NORTH OF
                                          BURLINGTON.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:13 PM CDTTornado WarningTOPJackson, Shawnee32 min
Jun 10, 7:34 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee31 min
Jun 10, 7:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris32 min
Jun 10, 7:57 PM CDTTornado WarningTOPLyon33 min
Jun 10, 7:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee31 min
Jun 10, 8:09 PM CDTSevere Thunderstorm WarningTOPJefferson36 min
Jun 10, 8:18 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee47 min
Jun 10, 8:36 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Jun 10, 8:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson27 min
Jun 10, 8:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin27 min
Jun 10, 9:10 PM CDTFlash Flood WarningTOPPottawatomie3 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.